Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Is diarrhea a side effect of prednisone?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 1981 Questions
Have had loose bowels (diarrhea) for about a week while at the same time battling Sciatic nerve pain in buttocks and left leg. Went to Dr. for nerve pain and was prescribed with Prednisone (6,5,4,3,2,1 tablets). I have taken the first 6 yesterday. Woke up at 7 AM with diarrhea, two episodes then decided to check my temperature which was 97.3. Made some hot chocolate then went into my Spa which is 103 degrees for 15 minutes. Checked my exit temperature and it was only 97.8. Spools have no mass, resembles soggy Raisin XXXXXXX Nerve pain seems to be better, I can walk without significant leg pain which is usually all bent over holding a trigger point in my left hip. For my hip and leg pain, I have been to 8 treatments from two different chiropractor, 5 treatments of acupuncture, one dose of Tart Cherry Juice of 6 ounces for inflammation and 2 Massage treatments. I can't seem to shake it all off. I'm 87 and I think in very good shape until all this started. My immediate concern is the diarrhea and low body temperature. Do you have any suggestions since I live alone?
Posted Sat, 14 Dec 2013 in Digestion and Bowels
Answered by Dr. Klerida Shehu 51 minutes later
Brief Answer: please follow the suggestions below... Detailed Answer: Hi, The sudden onset of diarrhea you experienced right after using prednisone could be because of: - prednisone itself as it can cause diarrhea - any acute disorder in your gastrointestinal tract precipitated by the use of prednisone (as it lower immunity). I would advise to - start probiotics - take tasectan (if you pass more than 3 motions/day or watery) - start taking omeprazole to protect your stomach - drink more water - take oral rehydration salts If no improvement, can consult GI for further evaluation. With regards to your temperature, please bare in mind that when you measure it externally it is less degree than internally. Anyway, your temperature seems to be ok. That means that your body is keeping a good balance to temperature even while doing SPA. If you have other concerns please feel free and write me All the best Dr.Klerida
Above answer was peer-reviewed by
Follow-up: Is diarrhea a side effect of prednisone? 1 hour later
Are the things you recommend that I take over-the-counter items or by prescription from my GP? I don't drink much water, so I recognize that should be a must, especially with the diarrhea.
Answered by Dr. Klerida Shehu 19 hours later
Brief Answer: Please follow the suggetsions below... Detailed Answer: Hi again, Thank you for writing back. All the drugs referred can be taken as OTC while omeprazole is by prescription of your physician. Water is important in your case because it will keep you well hydrated prevented further problems. Hope it answered to your inquiry! Wish you health! Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor